A PRESCRIBED ADDICTION
Baylissa Frederick went to her GP seeking merely help with a twitchy eye – but was prescribed drugs which would worsen her life for years. She tells her story and shares some simple solutions which she researched and practises.
Download AddictionToday137-Prescribed addiction
That cold, wet and windy morning in the spring of 1998 when I sauntered into my well-intentioned GP’s office looking for a cure for my twitching eye, I had no idea life was about to change forever.
Because of the childhood taunting and resulting self-consciousness which had hovered for three decades, and with my wedding day approaching, I was desperately seeking ‘anything’ to cure my condition. The anticonvulsant, clonazepam, was prescribed but with no warnings. I floated out on a cloud of optimism. Back then I was a fit, mature psychotherapy student with much potential. I was content and had never experienced anxiety, insomnia or depression. The twitchy quirk – which now seems insignificant – was my only concern. I had never been a smoker and rarely drank alcohol.
I think I would have tried marijuana in my teens had I not witnessed a friend attempting to fly off the roof after smoking. Seeing him being restrained left an indelible imprint that steered me clear of recreational substances.
Ironically, I found any notion of prescribed medication causing psychological harm unfathomable. When I was first prescribed, clonazepam data was limited. There was no Google or Wikipedia. I had no knowledge of withdrawal or tolerance (when a higher dose is needed for the drug to be effective). This, combined with the insistence of my doctor that I stay on the medication, resulted in my taking it for the next seven and a half years through repeat prescriptions.
THE DOWNWARD SPIRAL
After becoming gradually unwell and cognitively impaired to the extent where I had no option but to give up counselling, I knew ‘something’ was wrong. One day, after getting lost while driving on a familiar route to my home, I was gripped with a deep sense of foreboding. I stumbled from my car to my computer and began desperately scouring the internet for an answer.
Tears of relief gently rolled down my cheeks when I found Professor Heather Ashton’s manual entitled Benzodazepines: How They Work and How to Withdraw. I could literally feel the lightbulb in my compromised brain go on as I recognised my challenges. The following morning I all but bounded into my GP’s office, happily waving my printed copy of the manual. “Look doctor,” I chirped. “I’ve found out what is wrong with me!” He complied with my request and my journey to wellness began.
THE WAY OUT IS THROUGH
Although I was not prepared for the myriad of bizarre physical and psychological symptoms which plagued my body and mind while tapering off the drug, I somehow survived. Due to the surfacing of seizure-type movements, it took three attempts but I eventually managed to become completely drug free.
My withdrawal was intense. At times, I thought I would either go insane or die. For the first time in my life, I experienced distorted visual, tactile and auditory perception, panic attacks, nightmares, organic fear and other bizarre manifestations. The physical ones, which included dizziness, vomiting, diarrhoea, chills, profuse sweating, numbness, tremors, tingling, zaps, burning and nerve pain, were very also distressing.
Because I had no pre-existing anxiety, depression, insomnia or other related problems, when I first read the symptoms list in the Ashton manual I confidently thought “This does not apply to me”. I did not anticipate being subject to any psychological symptoms and was at first shocked and scared. I used self-help coping tools such as breathing techniques, mindfulness and positive self-talk to cope and waited, not always patiently, for the repair process to be completed.
A NEW LIFE CHAPTER
Without doubt, my symptoms were all due to withdrawal. Round the end of the second year off the medication, with the exception of the twitch and hearing distortions, they abated and never returned. I was back to being the happy, laid-back person I thought I had lost, feeling a million times better than I did while on the drug. The old cliché, “If it isn’t broken, don’t fix it” resonated.
Recovery has been like a rebirth for me and I feel extremely grateful and privileged to be able to use my experience positively by supporting others coping with withdrawal through our Recovery Road charity and writing the Recovery and Renewal self-help book.
It is interesting that a significant number of our callers were prescribed their medication for medical problems such as backache, menopausal symptoms, reflux and chronic pain. Despite not having had any history of anxiety, insomnia or depression, they experience the same types and intensity of symptoms as those with these pre-existing problems.
With regard to the care received, the main issues that affect our callers are:
o being told that withdrawal does not last longer than a few weeks or months and that symptoms must be due to an underlying or new condition; this is misleading and often results in misdiagnoses, inappropriate treatment and further medication and dependency issues
o not having enough time to reduce slowly off the drug, thus increasing the possibility of a more intense and protracted withdrawal; abrupt withdrawal, detoxing over short periods and being forced to discontinue the drug without psychological support tend to be the common factors present in our worst cases
o not having enough information and support to manage the withdrawal process; lack of withdrawal clinics and support agencies leave many people floundering and at a loss as to how to cope.
COPING TOOLS FOR MANAGING SYMPTOMS….
Positive Self-Talk or Affirmations.
Be aware of your inner dialogue and gently change a negative thought to a constructive and positive counter-thought. An example of a powerful affirmation which creates a more hopeful attitude is “Every day, in every way, I am getting better and better”. Speaking to yourself positively is much more effective than allowing the negative ‘“what if?” thoughts to scare you.
A good breathing technique is nature’s tranquilliser. The simplest way to start is by letting your mind gently focus on your breath. You will begin to create a rhythm as you become more aware of your breathing pattern and it becomes steadier. There are many different variations including diaphragmatic and pursed lip breathing. Finding and using a breathing exercise is one of the best ways of managing feelings of panic.
Exercise is beneficial and conducive to wellness. If you have decided to implement a routine to help you through withdrawal, please do so gradually as too vigorous exercise too quickly can overstimulate the nervous system. Walking in nature, yoga, tai chi and qi gong are gentle yet effective approaches.
It is important to positively distract yourself as soon as you are well enough to do so. Pursuing a hobby such as watercolour painting, playing an instrument, knitting or anything that appeals which is not too stimulating will induce and enhance feelings of wellbeing.
Meditating is another good way of coping. When practising meditation, the attention is usually focused on either the breath, a sound or mantra, or imagery. Many meditation tutorials and resources are available on the internet.
Mindfulness is being in touch with the present moment. You intentionally observe and become aware of your subjective experience – your thoughts, sensations and feelings – without judgment. You can be mindful when eating, breathing, thinking, sitting, walking and in many other ways. By sensing your breath, your body and your immediate environment, you remain fully present and aware, and mental distractions are effortlessly removed. Mindfulness is an excellent skill to practise when coping with withdrawal and a valuable tool to use post-recovery in everyday life.
TIPS FOR GIVING SUPPORT
~ Learn more about the process and what it entails. You will be better prepared.
~ Release expectations and appreciate that you have no control over what is happening, so that you do not feel responsible or pressured.
~ Give unconditionally, without judgment, terms or demands. Giving practical support by helping with chores such as mowing the lawn, vacuuming and shopping, will all be appreciated.
~ Do not take things personally. The effects of withdrawal can cause mood swings, organic fear, agitation, rage, paranoia and a host of other psychological symptoms.
~ Resist the urge to diagnose or suggest the symptoms are caused by other medical conditions. Withdrawal mimics a host of illnesses such as chronic fatigue syndrome, fibromyalgia and lupus.
~ More than anything, someone experiencing withdrawal needs reassurance. Persistent, intense symptoms can cause doubt and increased anxiety. Almost constant reassurance is needed.
~ Avoid burnout by taking care of yourself. Set limits and commit to what is realistic. Eat healthily, maintain your hobbies, and get emotional support and adequate rest.
~ Finally, discontinuing antidepressants and benzodiazepines is achievable. Not everyone experiences a difficult withdrawal. Some people are able to come off with very few or no problems. But note that these drugs should never be stopped abruptly (cold-turkey) as this can cause seizures, psychosis and other dangerous problems. Detoxing over short periods is also not advisable. It is best to discuss safely tapering off with your doctor.
Baylissa (Bliss) Frederick (photographed with the Earl of Sandwich at the UK/European Symposium on Addictive Disorders) is author of the Recovery & Renewal self-help book and founder/project coordinator of Recovery Road Wellness Project.